Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 197, NWS Springfield, MO

August 8, 2014McDonald County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 8, 2014, 7:59 PM CDT for McDonald County, Missouri. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2014, 7:59 PM CDT (00:59 UTC)
Expired
Aug 8, 2014, 8:30 PM CDT
In force
31 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County McDonald County, MO

The radar

The Tulsa radar (KINX), 100 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.0 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2014-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 415 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2014-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
415 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

127 
WUUS53 KSGF 090059
SVRSGF
MOC119-090130-
/O.NEW.KSGF.SV.W.0197.140809T0059Z-140809T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
759 PM CDT FRI AUG 8 2014

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MCDONALD COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 830 PM CDT

* AT 757 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 8 MILES NORTH OF SOUTH WEST CITY TO 6 MILES WEST OF
  SOUTH WEST CITY...AND MOVING SOUTHEAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  LANAGAN...NOEL AND SOUTH WEST CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3650 9463 3670 9462 3659 9442 3650 9439
      3649 9462
TIME...MOT...LOC 0059Z 312DEG 4KT 3663 9464 3649 9471

HAIL...<.75IN
WIND...60MPH

$$

TERRY
3 follow-up statements
537 
WWUS53 KSGF 090112
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
812 PM CDT FRI AUG 8 2014

MOC119-090130-
/O.CON.KSGF.SV.W.0197.000000T0000Z-140809T0130Z/
MCDONALD MO-
812 PM CDT FRI AUG 8 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
MCDONALD COUNTY UNTIL 830 PM CDT...

AT 810 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED NEAR SOUTH WEST
CITY...AND MOVING SOUTHEAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
NOEL AND SOUTH WEST CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3649 9462 3650 9463 3666 9462 3660 9454
      3652 9440 3651 9439
TIME...MOT...LOC 0112Z 312DEG 4KT 3655 9464 3645 9464

HAIL...<.75IN
WIND...60MPH

$$

TERRY
112 
WWUS53 KSGF 090118
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
818 PM CDT FRI AUG 8 2014

MOC119-090130-
/O.CON.KSGF.SV.W.0197.000000T0000Z-140809T0130Z/
MCDONALD MO-
818 PM CDT FRI AUG 8 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
MCDONALD COUNTY UNTIL 830 PM CDT...

AT 816 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED NEAR SOUTH WEST
CITY...AND MOVING SOUTHEAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
SOUTH WEST CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3657 9462 3653 9449 3651 9443 3649 9462
      3650 9463
TIME...MOT...LOC 0118Z 312DEG 4KT 3655 9463 3645 9463

HAIL...<.75IN
WIND...60MPH

$$
581 
WWUS53 KSGF 090121
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
821 PM CDT FRI AUG 8 2014

MOC119-090131-
/O.EXP.KSGF.SV.W.0197.000000T0000Z-140809T0130Z/
MCDONALD MO-
821 PM CDT FRI AUG 8 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MCDONALD COUNTY
WILL EXPIRE AT 830 PM CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED
OUT OF THE WARNED AREA.

LAT...LON 3657 9462 3653 9449 3651 9443 3649 9462
      3650 9463
TIME...MOT...LOC 0121Z 312DEG 4KT 3655 9463 3645 9463

$$

TERRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 6:45 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 8, 6:45 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
645 PM CDT Fri Aug 8 2014

.MESOSCALE DISCUSSION...
Issued at 633 PM CDT FRI AUG 8 2014

A cluster of thunderstorms has intensified over southeast Kansas
just west of our CWA during the past hour in an area of weak
surface convergence and lower/mid 70 dew points where lifted
indices were -4 to -6 on LAPS data. Current movement trends indicate
it will likely clip southwest Newton and western McDonald counties
within the next few hours. We have not received any hail or high
wind reports but elevated 50+dbZ cores occasionally shooting up to 30kft
indicate there may be some small hail potential. FFMP data shows
rainfall rates of 3-4 inches per hour with the heaviest storms,
but fairly progressive east-southeast movement should limit rain
accumulations to around an inch.

&&

.SHORT TERM...(This Evening through Saturday)
Issued at 317 PM CDT FRI AUG 8 2014

Surface front has stalled to the south of the area across northern
portions of Oklahoma and Arkansas. So far this afternoon, this has
been where thunderstorms have begun to redevelop. Looking a little
higher into the low levels, both the 925mb and 850mb wind shift
have made it just to the south of the area. As a result, the
better rain chances from this afternoon through tonight will be
across far southern portions of the forecast area (and points to
the south).

Heading into Saturday, will need to keep an eye on how this
boundary behaves. At this point, the short term models keep this
boundary in place, as a result much of Saturday looks to be OK
weather wise. Still cannot rule out isolated to scattered showers
and storms across southern Missouri, especially during the
afternoon hours.

Near persistence temperatures are expected tonight and Saturday.

.LONG TERM...(Saturday Night through Friday)
Issued at 317 PM CDT FRI AUG 8 2014

Our next, more widespread, rain maker looks to be heading into the
region late Saturday night and Sunday. A shortwave over the
central Plains along with a decent low level jet will feed this
system early Sunday. Timing of this system into the area suggests
that it will be weakening the deeper it moves into the area.
Afternoon heating should help spark additional scattered
convection. As a result, have included high chance to likely PoPs
for Sunday. Model consensus amplifies the upper level pattern over
the U.S., which sends a cold front through the region Sunday
night into Monday. This will maintain our unsettled weather
pattern with chance PoPs continuing until Monday night.

The good news is that the 12z suite of model output continues to
converge on a cooler and drier stretch of weather for Tuesday into
Thursday. 850mb temps in the lower teens will spread into the area
along with a large area of surface high pressure. This should help
knock temperatures back to some 7 to 10 degrees below average.

The upper pattern begins to deamplify toward the end of next week
with a broad northwest flow setting up over the Midwest. Both the
GFS and ECMWF do bring a wave into the center part of the U.S.,
but placement varies quite a bit (GFS to the north, ECMWF over our
area). Will introduce low end chance PoPs to account for at least
a near climo chance for rain and allow future forecasts to refine
the risk.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 633 PM CDT FRI AUG 8 2014

With storms just west of Joplin at the beginning of the TAF
period, will maintain mention of storms for the first few hours
there and will carry vicinity showers at Springfield and Joplin
starting around 3Z. Have maintained mention of light fog late
tonight with light north wind and temperatures falling to near the
dew point. Will maintain light northerly winds through the taf
period with a weak front remaining nearly stationary along the
Ark/MO border.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

MESOSCALE...Terry
SHORT TERM...Gagan
LONG TERM...Gagan
AVIATION...Terry
Hazardous weather outlook, Aug 8, 3:40 PM CDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
340 PM CDT FRI AUG 8 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-092045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
340 PM CDT FRI AUG 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED LIGHTNING RISK.
  LIMITED FOG RISK.

DISCUSSION...

 ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATER
 THIS AFTERNOON INTO EARLY EVENING...WITH THE BEST CHANCE FOR
 STORMS ACROSS PORTIONS OF EXTREME SOUTHEASTERN KANSAS AND ALONG
 THE ARKANSAS BORDER.

 PATCHY FOG LIMITING VISIBILITY TO ONE MILE OR LESS WILL BE
 POSSIBLE OVERNIGHT TONIGHT FOR AREAS ALONG AND NORTH OF A LINE
 FROM PITTSBURG KANSAS...TO LEBANON AND ROLLA IN MISSOURI.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

 THUNDERSTORM CHANCES WILL ONCE AGAIN BE ISOLATED TO WIDELY
 SCATTERED IN NATURE ON SATURDAY...AFFECTING AREAS MAINLY NEAR THE
 MISSOURI ARKANSAS STATE LINE.

 A FEW MORE ROUNDS OF THUNDERSTORMS ARE EXPECTED LATE SATURDAY
 NIGHT THROUGH MONDAY. NO ORGANIZED SEVERE WEATHER IS EXPECTED BUT
 AN ISOLATED STRONG STORM OR TWO WILL BE POSSIBLE WITH GUSTY WINDS
 UP TO 50 MPH AND SMALL HAIL UP TO THE SIZE OF PENNIES.

 AFTERNOON HEAT INDEX VALUES IN THE MIDDLE 90S ARE EXPECTED AT
 TIMES INTO THE WEEKEND ACROSS PORTIONS OF SOUTHERN AND WESTERN
 MISSOURI AND EXTREME SOUTHEASTERN KANSAS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAGAN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 2:06 PM CDTSpecial Weather StatementSGFBarry39 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.